Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 70, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 12, 2022, 3:07 PM PDT for Idaho County, Idaho. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2022, 3:07 PM PDT (22:07 UTC)
- Expired
- Aug 12, 2022, 3:24 PM PDT
- In force
- 17 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Idaho County, ID
The radar
The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 12:55 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.1 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 504 J/kg
- Mixed-layer CIN
- -335 J/kg
- Mixed-layer LCL
- 1847 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
196
WUUS55 KMSO 122207
SVRMSO
IDC049-122245-
/O.NEW.KMSO.SV.W.0070.220812T2207Z-220812T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
307 PM PDT Fri Aug 12 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Central Idaho County in central Idaho...
* Until 345 PM PDT.
* At 306 PM PDT, a severe thunderstorm was located 21 miles southeast
of Grangeville, moving northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Red River Hot Spring, Orogrande, Elk City, Fall Creek, Newsome and
Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4554 11574 4575 11599 4610 11555 4579 11504
TIME...MOT...LOC 2206Z 235DEG 38KT 4570 11580
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
261
WWUS55 KMSO 122224
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
324 PM PDT Fri Aug 12 2022
IDC049-122234-
/O.CAN.KMSO.SV.W.0070.000000T0000Z-220812T2245Z/
Idaho ID-
324 PM PDT Fri Aug 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL IDAHO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Missoula.
LAT...LON 4554 11574 4575 11599 4610 11555 4579 11504
TIME...MOT...LOC 2218Z 235DEG 38KT 4584 11550
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:51 PM PDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 12, 12:51 PM PDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Missoula MT 151 PM MDT Fri Aug 12 2022 ...Strong to Severe Thunderstorms Possible Today... .DISCUSSION...The focus for today is the potential of strong to severe storms. The Storm Prediction Center has north central Idaho and parts of western Montana, including Missoula, under a slight risk of severe storms today. The rest of the forecast area is under a marginal risk. Conditions look favorable for development of strong storms during the afternoon and into the evening. Todays airmass is very moist which will lead to heavy downpours with developing storms. Storms that approach severe strength will be watched for large hail and damaging wind gusts. Storm chances could linger into southwest Montana on Saturday, before drier air invades the region once again. Models are not very robust with Saturday showers, but do at least highlight the potential. For the rest of the region, the passage of a dry cold front will increase winds on Saturday. Ensembles and the National Blend of Models suggest that wind gusts will be in the 15-20 mph range. The cold front will not bring significant changes in temperatures as highs on Saturday will reach the 80s and 90s across the region. After Saturday the forecast focus turns to more heat building for next week. Models agree that a strong ridge will set up across the northern Rockies. Temperatures will be well above average for much of the week. In fact, a few record highs could be on the table once again. The long term models don’t inspire much hope that the upper level ridge pattern will break anytime in the near future. Based on ensemble means, it is likely we see the ridge pattern continue until at least late August. With hot and dry conditions expected for much of next week, winds will have to be monitored for possible fire weather concerns. && .AVIATION...Showers and thunderstorms will be expected across the region today. Radar imagery at 1 pm MDT reveals thunderstorms already moving into north-central Idaho. There is a chance that storms may become severe especially further downstream over the Clearwater Mountains by 12/2000Z and into western Montana by 12/2200Z or mid-afternoon. High resolution weather models depict a few storms may produce gusts over 45 knots and hail over 1 inch. Thunderstorm activity will wane late this evening over Idaho County, Idaho and southwest Montana, but storms are possible from Clearwater County into northwest Montana overnight. These storms could also produce isolated severe with wind gusts, hail and lightning the biggest threats. A cold front will move through by daybreak Saturday or around 13/1300Z and cause shower activity to diminish and gusty west winds to develop by late morning. There is enough residual moisture and instability across southwest Montana that a few showers and thunderstorms are possible but not expected to be severe at this time Saturday afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 12, 2:12 PM PDT, 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
312 PM MDT Fri Aug 12 2022
MTZ001-122145-
Kootenai/Cabinet Region MT-
312 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of central Lincoln
County through 345 PM MDT...
At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Libby, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Lincoln
County.
This includes Highway 2 between mile markers 36 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Montana.
&&
LAT...LON 4823 11551 4833 11554 4848 11519 4830 11510
TIME...MOT...LOC 2112Z 252DEG 25KT 4829 11547
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 2:18 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service Missoula MT
318 PM MDT Fri Aug 12 2022
MTZ004-122200-
Lower Clark Fork Region MT-
318 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern Mineral
and west central Missoula Counties through 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Alberton, or 25 miles west of Missoula, moving
northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alberton and Ninemile.
This includes Interstate 90 between mile markers 70 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.
&&
LAT...LON 4678 11467 4689 11478 4708 11444 4693 11424
TIME...MOT...LOC 2118Z 226DEG 24KT 4686 11458
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 2:21 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Missoula MT
321 PM MDT Fri Aug 12 2022
IDZ006-009-010-122200-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-
321 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of northwestern Lemhi
and southeastern Idaho Counties through 400 PM MDT/300 PM PDT/...
At 320 PM MDT/220 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles east of North Fork, or 17 miles northeast of
Salmon, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph. Smaill hail
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salmon, North Fork, Gibbonsville, Carmen, Leesburg, Williams Lake,
Baker, Shoup and Cobalt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/800 PM
PDT/ for central and east central Idaho.
&&
LAT...LON 4530 11470 4562 11389 4562 11385 4559 11380
4552 11384 4552 11378 4551 11377 4548 11376
4545 11378 4543 11376 4541 11377 4539 11373
4533 11374 4529 11368 4525 11369 4519 11360
4515 11359 4485 11428
TIME...MOT...LOC 2120Z 240DEG 410KT 4541 11374
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Aug 12, 2:38 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
338 PM MDT FRI AUG 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL RIGGINS 45.42N 116.32W
08/12/2022 E1.25 INCH IDAHO ID PUBLIC
HAIL BETWEEN QUARTER AND HALF DOLLAR SIZE
REPORTED FROM SALMON RAPIDS LODGE. LOTS OF
LEAVES DOWN BUT NO OTHER OBSERVED DAMAGE AT
THIS TIME.
&&
KSSpecial weather statement, Aug 12, 2:48 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
348 PM MDT Fri Aug 12 2022
MTZ001-122230-
Kootenai/Cabinet Region MT-
348 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern
Lincoln, north central Sanders and west central Flathead Counties
through 430 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles east of Noxon, or 28 miles southeast of Libby, moving northeast
at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Happys Inn.
This includes Highway 2 between mile markers 51 and 78.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern Montana.
&&
LAT...LON 4788 11522 4807 11550 4854 11500 4831 11460
TIME...MOT...LOC 2148Z 219DEG 33KT 4803 11524
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 12, 2:51 PM PDT, 16 minutes before
Special Weather Statement
National Weather Service Missoula MT
351 PM MDT Fri Aug 12 2022
MTZ004-122230-
Lower Clark Fork Region MT-
351 PM MDT Fri Aug 12 2022
...A strong thunderstorm will impact portions of southeastern
Mineral, west central Missoula and southeastern Sanders Counties
through 430 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near
Alberton, or 19 miles southeast of Superior, moving northeast at 40
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tarkio, Cyr and Stark.
This includes Interstate 90 between mile markers 60 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northwestern and west central Montana.
&&
LAT...LON 4683 11482 4690 11492 4726 11448 4716 11430
4689 11479 4687 11476
TIME...MOT...LOC 2151Z 228DEG 33KT 4707 11453
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:05 PM PDT | Special Weather Statement | MSO | Clearwater | 25 min |
| Aug 11, 5:21 PM PDT | Special Weather Statement | MSO | Lewis | 24 min |
| Aug 11, 8:00 PM PDT | Special Weather Statement | MSO | Clearwater | 60 min |
| Aug 12, 12:25 PM PDT | Special Weather Statement | MSO | Idaho | 35 min |
| Aug 12, 1:08 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 37 min |
| Aug 12, 1:52 PM PDT | Special Weather Statement | MSO | Clearwater | 38 min |
| Aug 12, 1:54 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 28 min |
| Aug 12, 2:08 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 42 min |
| Aug 12, 2:21 PM PDT | Special Weather Statement | MSO | Lemhi | 39 min |
| Aug 12, 2:22 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 38 min |
| Aug 12, 2:41 PM PDT | Areal Flood Advisory | MSO | Idaho | 4 hr |
| Aug 12, 2:45 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 30 min |
| Aug 12, 4:22 PM PDT | Special Weather Statement | MSO | Lemhi | 38 min |
| Aug 12, 4:31 PM PDT | Special Weather Statement | MSO | Clearwater | 29 min |
| Aug 12, 4:55 PM PDT | Special Weather Statement | MSO | Idaho | 35 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.